Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Sep 18, 2010, 4:21 PM CDT for Jefferson County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2010, 4:21 PM CDT (21:21 UTC)
- Expired
- Sep 18, 2010, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 4:34 PM CDT | HAIL 1 | 1 N Ozawkie, KS | |
| Sep 18, 4:41 PM CDT | HAIL 0.88 | 5 Nw Oskaloosa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2038 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837 WFUS53 KTOP 182121 TORTOP KSC087-182145- /O.NEW.KTOP.TO.W.0032.100918T2121Z-100918T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SAT SEP 18 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... WESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS... * UNTIL 445 PM CDT * AT 419 PM CDT...EMERGENCY MANAGEMENT REPORTED A FUNNEL CLOUD. THIS SEVERE STORM WAS LOCATED NEAR OZAWKIE...OR 7 MILES SOUTHWEST OF VALLEY FALLS...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... OZAWKIE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS... AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3928 9531 3911 9538 3918 9558 3936 9557 TIME...MOT...LOC 2121Z 295DEG 13KT 3924 9551 $$
1 follow-up statement
347 WWUS53 KTOP 182131 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT SAT SEP 18 2010 KSC087-182145- /O.CON.KTOP.TO.W.0032.000000T0000Z-100918T2145Z/ JEFFERSON- 431 PM CDT SAT SEP 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WESTERN JEFFERSON COUNTY... AT 429 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A TORNADO. THIS AREA OF STRONG ROTATION WAS LOCATED NEAR OZAWKIE...OR 7 MILES SOUTH OF VALLEY FALLS...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO THE SIZE OF HEN EGGS. LOCATIONS IMPACTED INCLUDE... OZAWKIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 3921 9555 3935 9554 3928 9531 3911 9538 TIME...MOT...LOC 2131Z 295DEG 13KT 3924 9548 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:30 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 18, 2:30 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT SAT SEP 18 2010 .DISCUSSION... SHORT TERM (THROUGH SUNDAY)... THUNDERSTORMS EXPECTED TO BE ONGOING BY MID AFTERNOON IN AN AIRMASS CHARACTERIZED BY 25-35 KTS OF DEEP LAYER SHEAR AND MLCAPE VALUES GREATER THAN 2500 J/KG. EXPECT THUNDERSTORMS TO CONTINUE IN THE WARM SECTOR THROUGH THE EVENING. PLEASE REFER TO THE LATEST AREA WEATHER UPDATE...AWUTOP...OR RECENT AFD UPDATES FOR MORE INFORMATION ON SEVERE WEATHER POTENTIAL AS THE SYSTEM EVOLVES. OTHERWISE...COLD FRONT WITH VERY TIGHT TEMPERATURE GRADIENT SITUATED FROM NEAR RSL THROUGH HOLTON KANSAS WILL CONTINUE TO SLOWLY SHIFT SOUTH THROUGH THE EVENING BEFORE STALLING OUT ACROSS THE CWA. NORTH OF THE FRONT...LOW CLOUDS...FOG...AND OCCASIONAL ELEVATED THUNDERSTORMS WILL OCCUR THROUGH THE OVERNIGHT HOURS. DESPITE A BLANKET OF THICK LOW LEVEL CLOUDS...TEMPERATURES NORTH OF THE FRONT WILL STILL BE QUITE COOL WITH LOWS IN THE 50S TO AROUND 60. SOUTH OF THE BOUNDARY...OVER PARTS OF EAST CENTRAL KANSAS...EXPECT LOWS TO REMAIN IN THE MID 60S. THE FRONT WILL BEGIN TO SLOWLY LIFT BACK NORTH ON SUNDAY WITH HIGH TEMPS ONCE AGAIN APPROACHING 90 IN THE WARM SECTOR AND REMAINING IN THE 70S IN THE COOL SECTOR. DO EXPECT MAINLY DRY CONDITIONS ON SUNDAY AS A SLIGHTLY STRONGER CAPPING INVERSION SHOULD BE IN PLACE TO HELP LIMIT CONVECTIVE DEVELOPMENT. WILL ALSO BE SEEING MORE OF AN UPPER RIDGE PATTERN BUILDING IN TO THE REGION ON SUNDAY WITH A MORE STABLE AIRMASS SETTLING IN. BARJENBRUCH SUNDAY NIGHT THROUGH NEXT SATURDAY... UPPER LEVEL RIDGE GETS PUSHED OFF TO THE EAST AHEAD OF AN APPROACHING H5 TROUGH. AS THE TROUGH APPROACHES IT WILL FLATTEN THE UPPER LEVEL RIDGE AND BE SHUNTED TO THE NORTHEAST. SURFACE BOUNDARY WILL PUSH ITS WAY SOUTHWARD AND INTO NORTHEAST KANSAS KICKING OFF A ROUND OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. BEFORE THE BOUNDARY CAN COMPLETELY CLEAR THE AREA IT WILL WASH OUT AND BECOME STATIONARY. THE EXACT LOCATION OF THE STALLED BOUNDARY IS STILL IN QUESTION AS DIFFERENT SOLUTIONS EXIST REGARDING THE PLACEMENT OF THE BOUNDARY. EITHER WAY...IT LOOKS AS THOUGH THE MOST LIKELY PLACEMENT OF THE BOUNDARY ON TUESDAY AFTERNOON WILL BE BE ACROSS NORTHEAST KANSAS NEAR INTERSTATE 70. ON WEDNESDAY ANOTHER UPPER LEVEL TROUGH MOVES ON SHORE AND ITS ASSOCIATED SURFACE LOW WILL BRING THE WINDS BACK FROM THE SOUTH. AS A RESULT WARMER TEMPERATURES RETURN TO THE AREA FOR THE MIDDLE PART OF THE WEEK. ANOTHER SURFACE FRONT...THIS ONE ASSOCIATED WITH THE SECOND TROUGH...WILL PUSH THROUGH THE AREA ON THURSDAY NIGHT/FRIDAY MORNING BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. THIS SYSTEM LOOKS TO BE A BIT STRONGER...AND THE FRONT SHOULD BE ABLE TO CLEAR THE AREA BY FRIDAY AFTERNOON. DRY AIR WILL TRICKLE INTO THE AREA BEHIND THE FRONT. UPPER LEVEL RIDGE ALSO FOLLOWS THE DEPARTING WAVE AND WILL BRING SUBSIDENCE INTO THE AREA. THE DRY AIR AND SUBSIDENCE WILL BRING PLEASANT CONDITIONS FOR THE BEGINNING OF THE WEEKEND...AS SKIES WILL CLEAR OUT AND TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOWER 80S. JL && .AVIATION... COLD FRONT CURRENTLY STRETCHING ACROSS FAR NORTHERN KANSAS WILL CONTINUE TO SLOWLY SAG SOUTH WITH LOW MVFR AND IFR STRATUS IN ITS WAKE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON NEAR ALL TAF SITES WITH SEVERE STORMS POSSIBLE. EXPECT FRONT TO OVERTAKE ALL TAF SITES BY MIDNIGHT BUT WITH SUCH SLOW MOVEMENT...EXACT TIMING IS DIFFICULT TO PREDICT. WILL SEE REDUCED CIGS AND VIS BEHIND THE FRONT WITH LLWS AS SFC WINDS BECOME NORTHEASTERLY WITH SOUTHWESTERLY LOW LEVEL JET AROUND 2K FEET. TS WILL ALSO CONTINUE TO BE POSSIBLE NORTH OF THE COLD FRONT DURING THE EARLY MORNING HOURS. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 18, 12:59 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT SAT SEP 18 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-191800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1259 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AHEAD OF A SLOW MOVING COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM MINNEAPOLIS TO HIAWATHA. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS OF 60 TO 70 MPH WILL BE THE PRIMARY THREATS WITH ANY SEVERE THUNDERSTORMS. AREAS GENERALLY WITHIN 40 MILES OF THE INTERSTATE 70 CORRIDOR WILL ALSO SEE THE POSSIBILITY OF ISOLATED TORNADOES WITH THE STRONGEST THUNDERSTORMS. THUNDERSTORM CHANCES CONTINUE ACROSS NORTHERN KANSAS OVERNIGHT. THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AFTER MIDNIGHT... WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY THROUGH FRIDAY AS A FRONT MOVES BACK AND FORTH ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED SOUTH OF A LINE FROM MINNEAPOLIS TO HIAWATHA BETWEEN 2PM AND MIDNIGHT.
In the hours before
Special weather statement, Sep 18, 3:01 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT SAT SEP 18 2010
KSZ024-182030-
JACKSON-
301 PM CDT SAT SEP 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...
THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF JACKSON COUNTY. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MAYETTA...HOLTON...DENISON AND WHITING. THE
THUNDERSTORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL AND SMALL HAIL.
HOWEVER THE STORM COULD STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BE READY TO TAKE
SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3941 9557 3940 9558 3933 9559 3930 9598
3946 9603 3965 9560 3964 9555
TIME...MOT...LOC 2000Z 246DEG 21KT 3942 9585Local storm report, Sep 18, 3:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 N PERRY 39.12N 95.39W
09/18/2010 E1.75 INCH JEFFERSON KS EMERGENCY MNGR
&&
MRCLocal storm report, Sep 18, 4:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 6 WNW OSKALOOSA 39.25N 95.42W
09/18/2010 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
MRCLocal storm report, Sep 18, 4:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 3 ENE PERRY 39.09N 95.34W
09/18/2010 E1.75 INCH JEFFERSON KS EMERGENCY MNGR
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 3:01 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
| Sep 18, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 40 min |
| Sep 18, 3:34 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 41 min |
| Sep 18, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 49 min |
| Sep 18, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Sep 18, 4:39 PM CDT | Tornado Warning | TOP | Jefferson | 16 min |
| Sep 18, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 52 min |
| Sep 18, 5:14 PM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
| Sep 18, 5:54 PM CDT | Special Weather Statement | TOP | Jefferson | 36 min |
| Sep 18, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 46 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.